GET HELP: 1-888-898-5707

How to Know When a Lorazepam User Needs Emergency Help

Lorazepam (most commonly prescribed under the trade name Ativan) is a powerful benzodiazepine with a high potential for addiction. It can cause serious problems that may require emergency help, and we can help you identify the times when medical treatment is necessary.

Dangers of Lorazepam Abuse

A recent study by the Substance Abuse and Mental Health Services Administration (SAMHSA) revealed several important facts about lorazepam. The study found that sedative-hypnotics like lorazepam are the most widely abused prescription drugs and account for 35% of drug-related hospital emergency room visits. Benzodiazepines are the most commonly used sedative in these cases, and lorazepam is the third most commonly used benzodiazepine. The same study found that benzodiazepines are the most commonly used pharmaceutical drug in suicide attempts, with 26% of attempted suicide cases involving benzodiazepines.

Hidden Dangers of Benzodiazepines

Click to see full infographic

With these statistics in mind, using lorazepam can be quite dangerous. Lorazepam is quite potent and fast-acting, thereby making it a strong candidate for abuse. Aside from the risk of suicide, the main concerns regarding the possibility of emergency help involve overdose and withdrawal symptoms, both of which may be life-threatening. If someone you know abuses lorazepam, get help today to treat potentially dangerous symptoms.

Signs of Lorazepam Overdose

Despite its prevalence in suicide attempts, overdose of lorazepam alone does not usually result in death. However, combining lorazepam with other sedatives such as alcohol or other drugs can easily result in death. To prevent this, be on your guard against overdose. A person who has overdosed on lorazepam is likely to display any of the following symptoms:

  • Difficulty staying awake
  • Confusion
  • Dizziness
  • Impaired motor skills
  • Nausea
  • Depressed breathing
  • Hypotension
  • Coma

If you suspect that someone has overdosed on lorazepam, then call 911 immediately. Before you call, try to ascertain if the user is a regular user of lorazepam, how much was taken and if there were other drugs or alcohol involved.

Signs of Lorazepam Withdrawal

Another serious danger with the use of lorazepam involves withdrawal symptoms. As a benzodiazepine, lorazepam is quite likely to produce severe withdrawal symptoms. It may also produce dependence more quickly than other substances, with dependency being possible after one week of use, even at therapeutic doses.

Once dependence has occurred, withdrawal symptoms may emerge if the user goes long enough without a dose. These symptoms include any of the following problems:

  • Depression
  • Loss of appetite
  • Motor impairment
  • Muscle pains and twitching
  • Shaking
  • Dizziness
  • Nausea
  • Memory loss

In cases involving a chronic, long-lasting addiction, withdrawal symptoms may be severe enough to lead to death. However, in most cases the danger of abrupt withdrawal is that the patient is at risk for developing benzodiazepine withdrawal syndrome, a miserable, protracted condition that may involve serious medical complications such as seizures or even psychosis.

If you suspect that someone is experiencing painful withdrawal symptoms, contact 911 immediately. A medical staff will counteract the withdrawal symptoms and avoid benzodiazepine withdrawal syndrome.

Lorazepam Addiction Help

If you suspect that someone has overdosed from lorazepam, then call 911 immediately. If you have questions about lorazepam, addiction or treatment, call us now. Our helpline is toll free and available 24 hours a day, so there is no need to wait.

If you have questions about getting yourself or a loved one into a successful Lorazepam treatment program please contact us today. We have admissions counselors standing by to answer all your questions and put you in a treatment center that fits your specific needs.